View Full Version : How do I get rid of that "stuck pill" feeling?
09-17-2008, 08:04 AM
You know how sometimes you take a pill and, even though you know it's gone all the way down, you feel as if it lodged somewhere in the esophagus?
I'm so there right now.
How do you get rid of this feeling?
[And, as an aside, is it possible for a pill to get stuck, or is it just the sensation that it has?]
09-17-2008, 08:28 AM
I always eat something. It seems to readjust my "stuck" sensors or something.
09-17-2008, 08:31 AM
Try drinking a carbonated beverage. People who have difficulty swallowing pills often find it easier to take them with bottled soda (as opposed to pouring it into a glass).
09-17-2008, 08:31 AM
There's a condition I had called "globus hystericus" (insultingly!). It gives you that sensation, but is psychosomatic, or is caused by some kind of mild trauma - like swallowing an overly dry pill - so subtle that it cannot be seen.
I went to a specialist and he put a tube down my throat, diagnosed it, and told me to sleep sitting up because it might have been caused by acide reflux. I slept sitting up for a week, and it went away, never to return.
09-17-2008, 09:00 AM
One possible cause of the sensation of a pill being stuck in the esophagus is pill esophagitis (http://gihealth.com/html/education/esophagitis.html), when a pill is lodged there long enough to cause irritation to the mucosal lining (or an ulcer), so it feels as if there's still something there well after the pill has dissolved and disappeared. Generally such lesions heal on their own and the sensation goes away.
09-17-2008, 11:57 AM
I get this feeling if I eat to fast or don't chew well enough and food gets stuck either entering or exiting my stomach. For some odd reason, it doesn't feel low enough to actually be in my stomach. I FEEL it in my chest or almost as high as my throat so that it feels like I'm choking.
The best thing for me to do is go for a walk. If you drink water and something IS stuck, you run the risk that you'll just end up simply having more to throw up when you add the water. If you take a walk, it could be that a) the mild 'impact' or motion of walking will help whatever it is go down, or b) if nothing is really stuck and it's just irritated having something to do and maybe a little endorpin action will take your mind off it and make you feel better.
If something is irritated in my digestive system I find that the worst thing to do is send something ELSE down there to gum things up even worse.
09-17-2008, 12:40 PM
Hmmm. Well, in the past (and today, since it happened again) I've tried:
drinking lots of water
drinking milk (sometimes milk seems to "grab hold" of things)
thumping my chest (maybe it really is stuck and this will make it move!)
waiting in misery
taking Gaviscon (to sooth a suspected irritation)
I have a feeling that my problem is usually the pill esophagitis cited by Jackmannii.
I do have a problem with acid reflux, but that's because I have a reflux esophagus to begin with. Not sure if sleeping upright will help, as I've also tried variations on that in the past (for the acid reflux, not the "stuck pill" feeling).
The annoying thing is that I used to be able to wash down 3 or 4 pills at once with no problem, and now I'm having this happen over and over again when all I take is one pill at a time. Maybe I'm just not using enough liquid when I take them. I'll try flooding my mouth, next.
Thanks, all, for the suggestions.
09-17-2008, 02:34 PM
IANAD, but I have had this once before.
I took ibuprofen (my NSAID of choice, you may prefer naproxen or something else), and it seemed to help the pain and irritation.
Pretty bizarre, crappy feeling, huh? I had a lot more sympathy for "choking" horses -- aspiration of food in horses is rare, but esophageal blockage with impacted feed material is not uncommon.
09-17-2008, 02:53 PM
As a last resort you could crush the pill (place it between the folds of a sheet of paper and roll a bottle over it) and take it as a powder. Unpleasant to the taste buds certainly but far better than that stuck feeling.
vBulletin® v3.8.7, Copyright ©2000-2017, vBulletin Solutions, Inc.